Kentucky, 2023

Flash Flood and Damaging Winds in Kentucky, September 5, 2023

September 5, 2023 · NWS PAH · 3 events in 2 counties and zones

A couple of microbursts occurred in association with intense thunderstorm cells that formed in the heat of the afternoon. The storms developed during the heat of the afternoon ahead of a strong cold front that trailed south-southwest from southern Minnesota to extreme eastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of microbursts occurred in association with intense thunderstorm cells that formed in the heat of the afternoon. The storms developed during the heat of the afternoon ahead of a strong cold front that trailed south-southwest from southern Minnesota to extreme eastern Kansas. An increasing southwest low-level flow of moist and unstable air provided fuel for the storms. The storms evolved into a small but slow-moving complex over the Pennyrile region of west Kentucky. This complex produced very heavy rainfall that resulted in isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 5, 1:43 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 5, 1:43 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
243 PM CDT Tue Sep 5 2023

.SHORT TERM...(Tonight through Thursday night)
Issued at 239 PM CDT Tue Sep 5 2023

Primary focus in the short term resides with thunderstorm chances
through Wednesday afternoon. Beyond that, cooler and much less humid
air gives us an early taste of Fall!

A mid level disturbance is slowly spinning across the area, leading
to isolated to widely scattered showers and thunderstorms. Coverage
should increase this afternoon before dwindling early to mid
evening. Precipitable water values of 1.8 to 2" may lead to some
localized heavy rainfall amounts exceeding 1 inch. The lack of
appreciable wind shear through the column is negating much of a
severe threat with this activity.

Tonight into Wednesday, a secondary shortwave will slide east across
the Upper Midwest and Great Lakes with a trailing cold front
extending down into Missouri. Ahead of it, thunderstorms are
expected to develop late today into this evening across Missouri and
then congeal into an MCS and track east/southeastward towards our
region overnight. So after a bit of a lull, we anticipate a decaying
MCS of sorts to move into at least parts of the region after 05z.
Latest HRRR runs hold it together enough to give nearly the entire
region a decent soaking, with some localized heavy amounts possibly
exceeding 1 to 2". Can't rule out a few flooding concerns overnight.
A marginal severe threat exists, primarily early in the night,
across southeast MO and southern IL. Main concern would likely be
some strong wind with any organized linear complex.

The remnants of the MCS may linger into mid morning on Wednesday.
Thereafter, much of the area may be dry the rest of the day. There
is some potential at isolated thunderstorm development across west
KY in the afternoon though before the frontal passage occurs. The
severe storm threat seems to have shifted south and east of our
area, with only our far southern Pennyrile still included in a Day 2
marginal.

Cooler and much less humid air filters into the region Wednesday
night into Thursday. Dewpoints currently in the low to mid 70s will
be replaced by upper 50s to lower 60s

.LONG TERM...(Friday through Tuesday)
Issued at 239 PM CDT Tue Sep 5 2023

The large scale pattern late this week into the weekend will feature
troughing across the TN Valley/Southeast U.S. and ridging across
NM/west TX. This places our region in northwest flow. Disturbances
migrating through the flow may touch off a few clouds, but that's
about it given the lack of appreciable moisture.

The main story of the long term will be the cooler and much less
humid airmass that will be in place. High temperatures will top out
in the upper 70s to lower 80s with overnight lows in the upper 50s
to lower 60s through the period.

Towards the end of the period, a mid level wave is expected to dive
southward out of Canada into the Upper Midwest. Ensemble guidance
has been in good agreement with carving out a deepening trough later
Tuesday into Wednesday. A cold front may make passage across our
area late Tuesday into Tuesday night, accompanied by a few showers
or thunderstorms. This would then lead to a reinforcing shot of the
cooler, refreshing airmass, by Wednesday into Thursday of next
week.

&&

.AVIATION...
Issued at 1153 AM CDT Tue Sep 5 2023

Scattered convection will rotate through the area this afternoon
and early evening. MVFR cigs across southeast Missouri are
expected to move east and may impact KCGI/KMVN early this
afternoon before lifting to low VFR levels mid-late afternoon. A
lull in activity is expected mid-late evening. given the lack of
moisture present. Thereafter, a decaying thunderstorm complex may
move southeast across portions of the region after 05-06z and
continue into the morning. Most of this convection should move
east of our area by 14-15z. Additional development may occur
tomorrow afternoon, but is expected to remain southeast of all
terminals. Winds will primarily be out of the south or southwest,
with some gusts of 15-20 kts possible this afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...SP
AVIATION...SP
Hazardous weather outlook, Sep 5, 2:09 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Paducah KY
309 PM CDT Tue Sep 5 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-062015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
309 PM CDT Tue Sep 5 2023 /409 PM EDT Tue Sep 5 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible this afternoon and early
evening. Additional thunderstorms are possible overnight. A few
storms overnight may become severe with damaging winds across
southeast Missouri and southern Illinois. Otherwise the main
hazards will be lightning and locally heavy rainfall, which may
cause localized flooding concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms are possible on Wednesday, mainly across
west Kentucky and southwest Indiana. The main hazards will be
lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation can't be ruled out overnight.

In the hours before

Special weather statement, Sep 5, 2:54 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
354 PM CDT Tue Sep 5 2023

KYZ004-052130-
Ballard KY-
354 PM CDT Tue Sep 5 2023

...A strong thunderstorm will impact portions of southern Ballard
County through 430 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barlow, or near Wickliffe, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Barlow around 400 PM CDT.
  La Center around 410 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3694 8909 3695 8910 3697 8910 3698 8912
      3698 8913 3703 8918 3715 8906 3705 8887
      3692 8904 3694 8905 3694 8907 3692 8906
      3692 8908
TIME...MOT...LOC 2054Z 225DEG 19KT 3702 8906

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, Sep 5, 2:59 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
359 PM CDT Tue Sep 5 2023

ILZ094-KYZ003>006-052145-
Massac IL-Carlisle KY-McCracken KY-Ballard KY-Graves KY-
359 PM CDT Tue Sep 5 2023

...A strong thunderstorm will impact portions of southeastern Massac,
northeastern Carlisle, southeastern Ballard, McCracken and
northwestern Graves Counties through 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lovelaceville, or 7 miles southwest of Lone Oak, moving northeast at
30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Paducah and Barkley Regional Airport around 410 PM CDT.
  Lone Oak and West Paducah around 415 PM CDT.

Other locations in the path of this storm include Metropolis and
Brookport.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 1 and 10.
 Interstate 24 in Illinois between Mile Markers 33 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3695 8889 3723 8873 3715 8852 3708 8856
      3708 8857 3706 8856 3686 8872
TIME...MOT...LOC 2059Z 212DEG 27KT 3696 8876

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DW

The radar

The Paducah radar (KPAH), 7 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, McCracken

When
September 5, 3:09 PM CST
Where
McCracken County, 1 mi SW of Cammelia
Measured
78 kt (90 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
37.010, -88.793

Just southeast of the intersection of U.S. Highway 62 and Kentucky 286, a large oak tree was uprooted and another large tree was snapped. Several other large limbs were down. The damage area was confined to a very small area around one house.

Thunderstorm Wind, Christian

When
September 5, 5:24 PM CST
Where
Christian County, 4 mi SSW of Hopkinsville
Measured
65 kt (75 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
36.797, -87.508

Several trees and tree limbs were blown down.

Flash Flood, Christian

When
September 5, 5:30 PM CST to 10:00 PM CST
Where
Christian County, 6 mi SE of Crofton to 1 mi WNW of Fruit Hill
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.989, -87.403

About six miles southeast of Crofton, flash flooding caused a basement wall of a house to collapse, causing the entire house to collapse. Rescue personnel could not reach the site due to high water. One mile east of Crofton, a creek was out of its banks and over Highway 800.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130758, 1130759, 1133994.